Confining quantum particles with a purely magnetic field
Annales de l'Institut Fourier, Volume 60 (2010) no. 7, pp. 2333-2356.

We consider a Schrödinger operator with a magnetic field (and no electric field) on a domain in the Euclidean space with a compact boundary. We give sufficient conditions on the behaviour of the magnetic field near the boundary which guarantees essential self-adjointness of this operator. From the physical point of view, it means that the quantum particle is confined in the domain by the magnetic field. We construct examples in the case where the boundary is smooth as well as for polytopes; These examples are highly simplified models of what is done for nuclear fusion in tokamacs. We also present some open problems.

Nous considérons un ouvert à bord compact d’un espace euclidien et un opérateur de Schrödinger avec champ magnétique dans cet ouvert. Nous donnons des conditions suffisantes sur la croissance du champ magnétique près du bord qui assurent que l’opérateur de Schrödinger est essentiellement auto-adjoint. Du point de vue de la physique, cela signifie que la particule quantique est confinée dans l’ouvert par le champ magnétique. Nous construisons des exemples dans les polytopes et dans des ouverts à frontières lisses  ; ces exemples de “bouteilles magnétiques” sont des modèles extrêmement simplifiés de ce qui est nécessaire pour la fusion nucléaire dans les tokamacs. Nous présentons aussi des problèmes ouverts.

DOI: 10.5802/aif.2609
Classification: 35J10,  35J25,  35P05,  35Q40,  46N55
Keywords: Magnetic field, Schrödinger operator, self-adjointness
Colin de Verdière, Yves 1; Truc, Françoise 2

1 Institut Fourier UMR 5582 CNRS-UJF BP 74 38402 Saint Martin d’Hères Cedex (France)
2 Unité mixte de recherche CNRS-UJF 5582 Institut Fourier BP 74, 38402-Saint Martin d’Hères Cedex (France)
     author = {Colin de Verdi\`ere, Yves and Truc, Fran\c{c}oise},
     title = {Confining quantum particles with a purely magnetic field},
     journal = {Annales de l'Institut Fourier},
     pages = {2333--2356},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {60},
     number = {7},
     year = {2010},
     doi = {10.5802/aif.2609},
     mrnumber = {2848672},
     zbl = {1251.81040},
     language = {en},
     url = {}
TI  - Confining quantum particles with a purely magnetic field
JO  - Annales de l'Institut Fourier
PY  - 2010
DA  - 2010///
SP  - 2333
EP  - 2356
VL  - 60
IS  - 7
PB  - Association des Annales de l’institut Fourier
UR  -
UR  -
UR  -
UR  -
DO  - 10.5802/aif.2609
LA  - en
ID  - AIF_2010__60_7_2333_0
ER  - 
%0 Journal Article
%T Confining quantum particles with a purely magnetic field
%J Annales de l'Institut Fourier
%D 2010
%P 2333-2356
%V 60
%N 7
%I Association des Annales de l’institut Fourier
%R 10.5802/aif.2609
%G en
%F AIF_2010__60_7_2333_0
Colin de Verdière, Yves; Truc, Françoise. Confining quantum particles with a purely magnetic field. Annales de l'Institut Fourier, Volume 60 (2010) no. 7, pp. 2333-2356. doi : 10.5802/aif.2609.

[1] Agmon, Shmuel Lectures on exponential decay of solutions of second-order elliptic equations: bounds on eigenfunctions of N-body Schrödinger operators, Mathematical Notes, Volume 29, Princeton University Press, Princeton, NJ, 1982 | MR | Zbl

[2] Alexandroff, Paul; Hopf, Heinz Topologie. Band I, Chelsea Publishing Co., Bronx, N. Y., 1972 | MR

[3] Avron, J.; Herbst, I.; Simon, B. Schrödinger operators with magnetic fields. I. General interactions, Duke Math. J., Volume 45 (1978) no. 4, pp. 847-883 | DOI | MR | Zbl

[4] Balinsky, Alexander; Laptev, Ari; Sobolev, Alexander V. Generalized Hardy inequality for the magnetic Dirichlet forms, J. Statist. Phys., Volume 116 (2004) no. 1-4, pp. 507-521 | DOI | MR | Zbl

[5] Colin de Verdière, Yves L’asymptotique de Weyl pour les bouteilles magnétiques, Comm. Math. Phys., Volume 105 (1986) no. 2, pp. 327-335 | DOI | MR | Zbl

[6] Cycon, H. L.; Froese, R. G.; Kirsch, W.; Simon, B. Schrödinger operators with application to quantum mechanics and global geometry, Texts and Monographs in Physics, Springer-Verlag, Berlin, 1987 | MR | Zbl

[7] Dufresnoy, Alain Un exemple de champ magnétique dans R ν , Duke Math. J., Volume 50 (1983) no. 3, pp. 729-734 | DOI | MR | Zbl

[8] Dunford, Nelson; Schwartz, Jacob T. Linear operators. Part III: Spectral operators, Interscience Publishers [John Wiley & Sons, Inc.], New York-London-Sydney, 1971 (With the assistance of William G. Bade and Robert G. Bartle, Pure and Applied Mathematics, Vol. VII) | MR | Zbl

[9] Erdős, László; Solovej, Jan Philip Semiclassical eigenvalue estimates for the Pauli operator with strong nonhomogeneous magnetic fields. I. Nonasymptotic Lieb-Thirring-type estimate, Duke Math. J., Volume 96 (1999) no. 1, pp. 127-173 | DOI | MR | Zbl

[10] Erdős, László; Solovej, Jan Philip Magnetic Lieb-Thirring inequalities with optimal dependence on the field strength, J. Statist. Phys., Volume 116 (2004) no. 1-4, pp. 475-506 | DOI | MR | Zbl

[11] Erdős, László; Solovej, Jan Philip Uniform Lieb-Thirring inequality for the three-dimensional Pauli operator with a strong non-homogeneous magnetic field, Ann. Henri Poincaré, Volume 5 (2004) no. 4, pp. 671-741 | DOI | MR | Zbl

[12] Guillemin, Victor; Pollack, Alan Differential topology, Prentice-Hall Inc., Englewood Cliffs, N.J., 1974 | MR | Zbl

[13] Heinonen, Juha Lectures on Lipschitz analysis, Report. University of Jyväskylä Department of Mathematics and Statistics, Volume 100, University of Jyväskylä, Jyväskylä, 2005 ( | MR | Zbl


[15] Ikebe, Teruo; Kato, Tosio Uniqueness of the self-adjoint extension of singular elliptic differential operators, Arch. Rational Mech. Anal., Volume 9 (1962), pp. 77-92 | DOI | MR | Zbl

[16] Kalf, H.; Schmincke, U.-W.; Walter, J.; Wüst, R. On the spectral theory of Schrödinger and Dirac operators with strongly singular potentials, Spectral theory and differential equations (Proc. Sympos., Dundee, 1974; dedicated to Konrad Jörgens), Springer, Berlin, 1975, p. 182-226. Lecture Notes in Math., Vol. 448 | MR | Zbl

[17] Kostant, Bertram Quantization and unitary representations. I. Prequantization, Lectures in modern analysis and applications, III, Springer, Berlin, 1970, p. 87-208. Lecture Notes in Math., Vol. 170 | MR | Zbl

[18] Kuwabara, Ruishi On spectra of the Laplacian on vector bundles, J. Math. Tokushima Univ., Volume 16 (1982), pp. 1-23 | MR | Zbl

[19] Kuwabara, Ruishi Spectrum of the Schrödinger operator on a line bundle over complex projective spaces, Tohoku Math. J. (2), Volume 40 (1988) no. 2, pp. 199-211 | DOI | MR | Zbl

[20] Morrey, Charles B. Jr. Multiple integrals in the calculus of variations, Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York, 1966 | MR | Zbl

[21] Nenciu, Gheorghe; Nenciu, Irina On confining potentials and essential self-adjointness for Schrödinger operators on bounded domains in n , Ann. Henri Poincaré, Volume 10 (2009) no. 2, pp. 377-394 | DOI | MR | Zbl

[22] Nenciu, Gheorghe; Nenciu, Irina Remarks on essential self-adjointness for magnetic Schrödinger and Pauli operators on bounded domains in 2 (2010) (arXiv:1003.3099)

[23] Rademacher, Hans Über partielle und totale differenzierbarkeit von Funktionen mehrerer Variabeln und über die Transformation der Doppelintegrale, Math. Ann., Volume 79 (1919) no. 4, pp. 340-359 | DOI | MR

[24] Reed, Michael; Simon, Barry Methods of modern mathematical physics. II. Fourier analysis, self-adjointness, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1975 | MR | Zbl

[25] Shubin, Mikhail Essential self-adjointness for semi-bounded magnetic Schrödinger operators on non-compact manifolds, J. Funct. Anal., Volume 186 (2001) no. 1, pp. 92-116 | DOI | MR | Zbl

[26] Sigal, I. M. Geometric methods in the quantum many-body problem. Nonexistence of very negative ions, Comm. Math. Phys., Volume 85 (1982) no. 2, pp. 309-324 | DOI | MR | Zbl

[27] Simon, Barry Essential self-adjointness of Schrödinger operators with singular potentials, Arch. Rational Mech. Anal., Volume 52 (1973), pp. 44-48 | DOI | MR | Zbl

[28] Simon, Barry Schrödinger operators with singular magnetic vector potentials, Math. Z., Volume 131 (1973), pp. 361-370 | DOI | MR | Zbl

[29] Torki-Hamza, Nabila Stabilité des valeurs propres et champ magnétique sur une variété riemannienne et sur un graphe (1989) (Ph. D. Thesis)

[30] Truc, Françoise Trajectoires bornées d’une particule soumise à un champ magnétique symétrique linéaire, Ann. Inst. H. Poincaré Phys. Théor., Volume 64 (1996) no. 2, pp. 127-154 | Numdam | MR | Zbl

[31] Truc, Françoise Semi-classical asymptotics for magnetic bottles, Asymptot. Anal., Volume 15 (1997) no. 3-4, pp. 385-395 | MR | Zbl

Cited by Sources: